Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 13, NWS Wakefield, VA

August 12, 2009Northumberland County, Virginia

NWS Wakefield, VA issued this flash flood warning at Aug 12, 2009, 6:14 PM EDT for Northumberland County, Virginia. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2009, 6:14 PM EDT (22:14 UTC)
Expired
Aug 12, 2009, 7:48 PM EDT
In force
94 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Flood severity
None

County Northumberland County, VA

The radar

The Norfolk radar (KAKQ), 115 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2009-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2009-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2266 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 122214
FFWAKQ
VAC133-130015-
/O.NEW.KAKQ.FF.W.0013.090812T2214Z-090813T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
614 PM EDT WED AUG 12 2009

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN NORTHUMBERLAND COUNTY IN EASTERN VIRGINIA...

* UNTIL 815 PM EDT

* AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING IS LIKELY AS A RESULT OF PERSISTENT HEAVY RAIN FROM
  A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BURGESS...
  OPHEILA...HULL NECK AND EDWARDSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EASTERN PORTIONS OF NORTHUMBERLAND COUNTY HAVE RECEIVED BETWEEN 2 
AND 3 INCHES OF RAIN OVER THE PAST HOUR. THROUGH 8 PM...ADDITIONAL 
RAINFALL AMOUNTS OF AROUND 2 INCHES OF RAIN WILL BE POSSIBLE OVER 
EASTERN PORTIONS OF THE COUNTY.  

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3796 7635 3791 7624 3785 7623 3781 7627
      3782 7630 3779 7629 3776 7632 3781 7642
      3797 7641

$$

BROWN
1 follow-up statement
000 
WGUS71 KAKQ 122348
FFSAKQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
748 PM EDT WED AUG 12 2009

VAC133-122357-
/O.CAN.KAKQ.FF.W.0013.000000T0000Z-090813T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHUMBERLAND VA-
748 PM EDT WED AUG 12 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN
NORTHUMBERLAND COUNTY...

SCATTERED SHOWERS WILL CONTINUE...BUT THE HEAVY RAIN HAS MOVED OUT 
OF THE AREA.

LAT...LON 3796 7635 3791 7624 3785 7623 3781 7627
      3782 7630 3779 7629 3776 7632 3781 7642
      3797 7641

$$

BROWN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:58 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 12, 3:58 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
358 PM EDT WED AUG 12 2009

.SYNOPSIS...
A LARGE HIGH PRESSURE SYSTEM WILL REMAIN ANCHORED FROM BERMUDA TO
THE SOUTHEAST COAST THROUGH THE REST OF THE WEEK. A COLD FRONT
WILL STALL OUT AND MEANDER ALONG THE MID ATLANTIC AND SOUTHEAST
COASTLINE THROUGH THURSDAY NIGHT. SURFACE HIGH PRESSURE WILL BUILD
INTO THE REGION FROM THE SOUTHEAST COAST FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LATEST WX ANALYSIS DEPICTS SFC COLD FRONT EXTENDING FROM EASTERN
DE/MD COASTLINE...SOUTH INTO FAR SERN VA/NC COAST. ALOFT...POSITIVELY
TILTED UPR LVL TROUGH PUSHING EAST AS IT DIGS INTO THE SERN CONUS.

WW700 CONTINUES FOR FAR SE COUNTIES (SOUTH AND EAST OF RZZ-EMV-
MFV LINE) UNTIL 01Z. INCREASINGLY HUMID AIRMASS ACROSS THE
SOUTHERN MID-ATLANTIC TODAY AS SW FLOW CONTINUES AT MID/UPR LVLS
OVER THE ERN US AHEAD OF DEEPENING TROF TO THE WEST. MAINLY SCT
SHRAS CONTINUE TO FIRE MAINLY OVER SOUTHSIDE BACK TO THE PIEDMONT
(AND GENERALLY MCLDY/OVC CONDITIONS)...WITH P/M CLDY CONDITIONS
OVER THE SE. AS EXPECTED...HV SEEN RESULTANT DIFFERENTIAL TEMP
BOUNDARIES DEVELOP...AND WITH ERODING CIN ALOFT CURRENT RADAR
TRENDS SHOWING SHRAS BECOMING MORE NUMEROUS IN AREAL CVG THIS
AFTN. ZONES/HWO ADEQUATELY REFLECT HVY RAIN/SVR POTENTIAL THROUGH
THE EARLY EVENING AND WL LEAVE THIS UNCHANGED FOR NOW.

PCPN WL LKLY WANE OVER WESTERN ZONES WITH LOSS OF HEATING...THOUGH
WL LKLY CONTINUE THROUGH MOST OF (IF NOT ALL) EVENING INVOF THE
STALLED BOUNDARY. WL STICK WITH WARMER END OF MOS EVENLOPE FOR
MINS TONIGHT IN ANTICIPATION OF PLENTY OF CLD CVR. HOWEVER...MUST
NOTE THAT IF MAV IS CORRECT IN DEPICTING CLEARING OVER WESTERN
ZONES OVERNIGHT...TAKING MINS DOWN A DEGREE OR TWO...AND MAYBE
SOME PATCHY FOG WORDING...WL BE IN ORDER. WL BRIEF EVENING CREW ON
THIS POTENTIAL LOWS GENERALLY MID- UPR 60S TO NR 70 INLAND...L70S
COASTAL ZNS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
THURSDAY...
DISCOUNTED THE 12Z GFS FOR THIS PERIOD...WHICH IS
SIGNIFICANTLY LESS PROGRESSIVE WITH THE FRONTAL BOUNDARY THAN
OTHER MODELS. HV HUNG CLOSE TO GOING FORECAST WHICH LEANS A BIT
HEAVIER ON SLIGHTLY COOLER MET MOS IN EXPECTATION OF MORE
PRONOUNCED NORTHERLY FLOW OVER MUCH OF THE AREA THAN IS DEPICTED
IN LATEST MAV GUIDANCE.

H5 TROF BEGINS TO LIFT OUT TO THE NORTHEAST TOMORROW. PWATS REMAIN
HIGH (2 IN SOUTH) W/SW FLOW ALOFT AND NUMEROUS PERTURBATIONS
RIDING ACROSS THE AREA CONTINUING SHRAS/ISO T THROUGHOUT THE DAY
(EPSECIALLY SOUTHERN ZONES). HIGH CHC...MAINLY DIRUNALLY
DRIVEN...POPS PERSIST ACROSS SOUTHEAST ZONES (LOWER NORTH AND WEST
OF THE FRONT). TAPER BACK TO LOW CHC BY THURSDAY EVENING AS LIFT
ALONG WEAKENING FRONT DROPS OFF CONSIDERABLY...THOUGH WL PROBABLY
SEE SCT SHRAS CONTINUE THROUGH THE NIGHT WITH HIGH LLVL OMEGA
VALUES DRAPED ACROSS SOUTHERN ZONES THROUGH THE PERIOD.

FRIDAY...
MODELS CAN AGREE ON GRADUALLY DROPPING OFF POPS FROM NW TO SE
ON FRIDAY AS FRONT BEGINS TO DISSIPATE AND H5 TROF LIFTS INTO NEW
ENGLAND...YIELDING TO RETROGRADING H5 (BERMUDA) RIDGE...WHICH WILL
RETURN FOR THE WEEKEND.

FOR TEMPS...
CONTINUED BELOW CLIMO AND A FEW DEGREES BELOW MET/MAV BLEND GIVEN
EXTENDED PERIOD OF CLD COVER AND MOIST AIRMASS. HIGHS L/M 80S
THU...M/U 80S FRIDAY. EARLY MORNING LOWS GENERALLY IN THE MID 60S
TO AROUND 70.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
LATEST 12Z RUNS OF THE GFS/ECMWF ARE NOW ACTUALLY IN PRETTY GOOD
AGREEMENT FOR THE EXTENDED PERIOD. FRI NGT/SAT...THE FRONT WILL
CONTINUE TO BE NEARLY STATIONARY ACROSS EITHER SOUTHERN VA OR
NORTHERN NC...BUT APPEARS TO BE DISSIPATING AS MID/UPR LEVEL RIDGING
EXPANDS NW FROM OFF THE SE US COAST. WILL CARRY FAIRLY HIGH PRECIP
CHANCES FRI EVENG AND AGAIN SAT AFTN/EVENG (AROUND 40% FOR SRN
ZONES/30% CNTRL AND NRN ZONES). HIGH TEMPS SAT HELD DOWN BY PARTLY
TO MCLDY SKIES AND AN ONSHORE FLOW (MAINLY IN THE LWR/MID 80S).

SUN INTO WED...PATTERN EVOLVES INTO A DRIER ONE...WITH A GRADUAL
WARMING TREND. WILL CARRY 20-30% CHC POPS SUNDAY...THEN ONLY ISO
(20%) POPS MON-WED DURING THE AFTN/EVENG HRS. HIGH TEMPS WARM BACK
INTO THE LWR 90S TUE/WED FOR INTERIOR ZONES. NEXT FRONT BEGINS TO
APPROACH FROM THE NW LATER WED...BUT MODELS HAVE TRENDED SLOWER SO
WILL ONLY HAVE A 20% CHC TSTMS.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
WEAK FRNTL BNDRY ALONG THE EASTERN SHORE AND SOUTH OVER HAMPTON
ROAD INTO NC. AREA OF PERSISTENT SHOWERS AND TSTMS OVER THE
EASTERN SHORE (VCNTY SBY) DUE TO WEAK LOW PRES ALONG FRNTL BNDRY.
BEST INSTABILITY VCNTY OF FRONT. A SVR TSTM WATCH IN EFFECT TIL
01Z FOR EASTERN VA AND NC WHICH AFFECTS ORF/PHF/ECG. MODELS SHOW
FRONT GENLY STATIONARY ALONG THE COAST FOR THE NEXT 2-3 DAYS SO
PERIODS OF CLOUDS WITH AFTN/EVENING TSTMS LIKELY IN STORE INTO THE
WKEND. GOOD CHC OF MVFR OR IFR CONDS IN THE MRNG WITH CHC OF SHRA
AND/OR FOG...ESPECIALLY FOR AREAS NEAR THE FRNT.

&&

.MARINE...
NO FLAGS IN THE NEAR AND SHORT TERM. WILL STILL BE A FAIRLY
CHALLENGING FCST CONCERNING WIND DIRECTIONS DUE TO THE PRESENCE OF A
STALLED FRONTAL BNDRY FOR THE NEXT SEVERAL DAYS. FOR
TONIGHT...EXPECTING SE FLOW FOR THE MOST PART DURING THE EVENG
HRS...TURNING SW THEN WNW AFTER MIDNIGHT AS THE BNDRY SLIPS BACK TO
THE SOUTH A BIT. WIND SPEEDS MAINLY 10-15 KT OR LESS.

THU...MODELS DIFFER ON THE BNDRY POSITION...FAVORING THE MORE
SOUTHERLY POSITION DEPICTED BY THE NAM/UKMET...WHICH WOULD YIELD
NORTHERLY WINDS OVER THE MAJORITY OF THE WATERS...CSTL WATERS FROM
ABOUT VA BCH SOUTHWARD SHOULD SEE MORE OF A SW FLOW THROUGH MOST OF
THE DAY. NAM SUGGESTS WINDS TO ARND 20 KT OVER THE NORTH...BUT THIS
IS BASED ON MORE SIGNIFICANT SFC LOW DEEPENING OFF THE COAST. WILL
CAP WINDS AROUND 15 KT FOR NOW. WITH THAT SAID...HAVE GONE WELL
ABOVE WAVEWATCH FOR SEAS...GOING ARND 4 FT FOR NRN CSTL WATERS...2-3
ELSEWHERE (AND 1-2 FT IN THE BAY).

FRONT CONTINUES TO MEANDER BACK AND FORTH THU NGT/FRI...BEFORE
WASHING OUT/DISSIPATING BY SAT. PRES GRADIENT REMAINS FAIRLY
WEAK...BUT BRIEF PERIODS OF WIND SURGES TO AROUND 15 KT WILL STILL
BE POSSIBLE AS THE BNDRY FLUCTUATES BACK AND FORTH. GNLY GOING WITH
SEAS 2-3 FT OFF THE COAST...AND 1-2 FT IN THE BAY. HIGH PRESSURE
BUILDS IN LATER SAT THROUGH MON...BRINGING A FAIRLY LGT ONSHORE
FLOW...ALTHOUGH WITH SOME INCREASES IN WIND SPEEDS DURING THE LATE
AFTN AND EVENG HRS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...MAM
LONG TERM...LKB
AVIATION...JEF
MARINE...LKB
Hazardous weather outlook, Aug 12, 12:42 PM EDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1242 PM EDT WED AUG 12 2009

NCZ012>017-030>032-102-VAZ084-086>098-100-131000-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-GLOUCESTER-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-NORTHAMPTON VA-
1242 PM EDT WED AUG 12 2009

...SEVERE THUNDERSTORM WATCH 700 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER REPORTS TO
THE NATIONAL WEATHER SERVICE IN WAKEFIELD.

MDZ021>025-VAZ048-049-060>083-085-099-131000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-MIDDLESEX-ACCOMACK-
1242 PM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED LATER TODAY AND TONIGHT.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630-650-652-654-131000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
1242 PM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE MID ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED LATER TODAY AND TONIGHT.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND
WIND GUSTS IN EXCESS OF 34 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ631>633-656-658-131000-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1242 PM EDT WED AUG 12 2009

...SEVERE THUNDERSTORM WATCH 700 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER REPORTS TO
THE NATIONAL WEATHER SERVICE IN WAKEFIELD.

05

In the hours before

Local storm report, Aug 12, 5:18 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
518 PM EDT WED AUG 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     FLASH FLOOD      DOWNTOWN PORTSMOUTH     36.84N 76.30W
08/12/2009                   CITY OF PORTSMOUTH VA   TRAINED SPOTTER

            SPOTTER REPORTED SEVERAL STREETS FLOODED AND PARTIALLY
            CLOSED.

&&

JFOSTER
Local storm report, Aug 12, 5:36 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
536 PM EDT WED AUG 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLASH FLOOD      3 SE DOWNTOWN NORFOLK   36.83N 76.25W
08/12/2009                   CITY OF CHESAPEAKE VA   BROADCAST MEDIA

            GRACIE ROAD AND STATE HIGHWAY 407 FLOODED...NUMEROUS
            VEHICLES FLOATED BY FLOOD WATER.

0530 PM     FLASH FLOOD      5 E CHURCHLAND          36.86N 76.31W
08/12/2009                   CITY OF NORFOLK    VA   EMERGENCY MNGR

            WESTBOUND ROUTE 264...DOWNTOWN TUNNEL...CLOSED FROM
            NORFOLK TO PORTSMOUTH DUE TO FLOODED ROADWAY

&&

05
Special weather statement, Aug 12, 5:40 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 PM EDT WED AUG 12 2009

VAZ077-078-085-086-122235-
LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NORTHUMBERLAND VA-
540 PM EDT WED AUG 12 2009

...STRONG THUNDERSTORMS WITH HEAVY RAINS OVER THE VIRGINIA NORTHERN
NECK...

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 13 MILES NORTHWEST OF SMITH POINT TO WHITE
STONE...OR FROM 12 MILES NORTHEAST OF CALLAO TO IRVINGTON...MOVING
EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  DELTAVILLE AROUND 545 PM EDT...
  GWYNNS ISLAND AROUND 550 PM EDT...
  WINDMILL POINT AROUND 555 PM EDT...

EXPECT HEAVY RAINFALL AND OCCASIONAL CLOUD TO GROUND LIGHTNING WITH
THESE STORMS. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND
FLOOD PRONE AREAS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

GINGRICH
Special weather statement, Aug 12, 5:43 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
543 PM EDT WED AUG 12 2009

MDZ021-122245-
DORCHESTER MD-
543 PM EDT WED AUG 12 2009

...STRONG THUNDERSTORM MOVING INTO DORCHESTER COUNTY...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORMS 16 MILES SOUTHWEST OF DORCHESTER COUNTY...OR ABOUT 15
MILES SOUTHEAST OF COVE POINT...MOVING NORTHEAST AT 5 MPH. THE
THUNDERSTORMS WILL BE NEAR ANDREWS AT 600 PM EDT...WINGATE AT 605 PM
EDT...ELLIOTT AT 640 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL IN THE
PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

FOSTER
Local storm report, Aug 12, 5:47 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
547 PM EDT WED AUG 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      1 SE DOWNTOWN NORFOLK   36.85N 76.27W
08/12/2009                   CITY OF NORFOLK    VA   MESONET

            ROAD FLOODED AT SOUTH BRAMBLETON RD AND KIMBALL
            TERRACE...NEAR EXIT 11A INTERCHANGE OF INTERSTATE 264

&&

05
Special weather statement, Aug 12, 6:14 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
614 PM EDT WED AUG 12 2009

MDZ021-122330-
DORCHESTER MD-
614 PM EDT WED AUG 12 2009

...STRONG THUNDERSTORMS WITH HEAVY RAINS OVER PORTIONS OF DORCHESTER
COUNTY...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 8 MILES SOUTHWEST OF CAMBRIDGE TO 26 MILES
SOUTH OF CAMBRIDGE...OR FROM 8 MILES SOUTHWEST OF CAMBRIDGE TO 18
MILES NORTHWEST OF CRISFIELD.  THE WERE NEARLY STATIONARY. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  ANDREWS AROUND 625 PM EDT...
  ANDREWS AROUND 630 PM EDT...
  WINGATE AROUND 635 PM EDT...
  WINGATE AROUND 640 PM EDT...
  CHURCH CREEK AROUND 645 PM EDT...
  CHURCH CREEK AROUND 650 PM EDT...

EXPECT HEAVY RAINFALL AND OCCASIONAL CLOUD TO GROUND LIGHTNING WITH
THESE STORMS. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND
FLOOD PRONE AREAS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

GINGRICH

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:12 PM EDTSpecial Marine WarningAKQ63 min
Aug 11, 8:30 PM EDTSevere Thunderstorm WarningAKQGloucester, James City, King and Queen, Mathews, Middlesex, New Kent and 1 more45 min
Aug 11, 9:17 PM EDTSpecial Marine WarningAKQ58 min
Aug 11, 10:05 PM EDTSpecial Marine WarningAKQ55 min
Aug 12, 12:49 PM EDTSpecial Marine WarningAKQ116 min
Aug 12, 4:19 PM EDTSpecial Marine WarningAKQ56 min
Aug 12, 4:31 PM EDTAreal Flood AdvisoryAKQCity of Norfolk, City of Virginia Beach119 min
Aug 12, 4:31 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach44 min
Aug 12, 5:09 PM EDTSpecial Marine WarningAKQ96 min
Aug 12, 5:10 PM EDTFlash Flood WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach110 min
Aug 12, 7:00 PM EDTFlash Flood WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach3 hr
Aug 12, 7:37 PM EDTAreal Flood AdvisoryAKQAccomack, Northampton113 min

Nearby

Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.